Join 3,562 readers in helping fund MetaFilter (Hide)


Bash My Rash
July 7, 2010 3:13 PM   Subscribe

YANAD or maybe your are. I have a mysterious rash / itchy thing going on. Add in that my wife is due with our second child in five days. Two nights ago I woke up several times during the night scratching my pubic area. That morning I put some hydrocortizone on it and thought that was that. Since then, I have been itching all over in random spots.

At first my scalp was itching like crazy. This morning it was my face. And through out it has been my hands. Right now, on my hands, I see a 2 inch collection of tiny red dots. It kind of looks like this although not as raised or as big. They are not really raised. I am also seeing random red splotches on my palms which come and go. If I wait 20 minutes, those collections of little red dots will disappear and move to another part of my hand or arm. I have taken some claritin / benadril but I can't really tell if it is helping. The only things that changed in my environment was I just went off a dose of Augmentin and just had some Activia yogurt for the first time a few days ago. I feel fine. Just itchy. What gives? To complicate matters, as mentioned above, my wife is having a scheduled C-section in 5 days. Am I just having an allergic reaction? Should I head to the doctor? Is my baby in danger if I am in the delivery room? I will not have access to a dermatologist in the next several weeks. Help me scratch this.
posted by jasondigitized to Health & Fitness (12 answers total)
 
IANAD, but wouldn't your wife's OB have the inside scoop as to whether or not you should be in the OR?
posted by angrycat at 3:16 PM on July 7, 2010


Seems like a great time to call your primary care doc, your wife's OB or head to urgent care.
posted by leslies at 3:25 PM on July 7, 2010


You definitely don't need to see a dermatologist to check if you can be in the OR. Call your PCP and leave a message for your doctor. S/he'll get back to you the same day (usually/hopefully) and will be able to give you correct advice. Your doc might be able to get you in if s/he deems it important. Good luck, and congrats!
posted by two lights above the sea at 3:33 PM on July 7, 2010


I got a horrible itchy rash - starting down there - after a bout of antibiotics. Turns out I was allergic to the antibiotic.
posted by Sassyfras at 3:39 PM on July 7, 2010


Between the antibiotic and the Activia, it sounds as if the yeast on/in your body is out of balance. Any yogurt with live cultures will help, and lotrimin will help on your skin.

Between the yogurt once a day and the lotrimin 2-3 times a day, you should be fine by c-section time. But IANAD -- just a frequently itchy person.

Good luck!
posted by MeiraV at 4:00 PM on July 7, 2010 [1 favorite]


Ohhh baby, do you get hives? Because under times of really acute stress, I get this traveling itchyness. It is incessant and sooo painful, so I really sympathize. It often (but not always) presents itself with hives at the elbows and behind the knees. I've been allergy tested multiple times, and have no allergies. Stress just makes my body revolt. Bad news is that steroid packs prescribed for normal allergic reactions doesn't work for me, so it's all cortisone cream and oatmeal baths until it subsides.
posted by BusyBusyBusy at 4:06 PM on July 7, 2010


I'm not going to venture a diagnosis, but seconding call your PCP, and in the meantime... EXTRA-VIGILANT HAND HYGIENE! Even if it's an allergic reaction, it sounds like you are the one who is spreading it, rather than the rash-causing thing spreading on its own. Think about it- you were itchy, so you scratched, and then applied something topically presumably with your fingers. When you first woke up after the nocturnal scratching, you probably ran your hands through your hair and sleepily rubbed your eyes and face. Now where's the rash? Your hands, scalp and face. Get thee to a sink, and scrub. With soap. Especially under the nails.
posted by alygator at 4:19 PM on July 7, 2010


Have you been out in the woods? Could it be chiggers? (But it sounds like a reaction to something.)
posted by mdiskin at 4:48 PM on July 7, 2010


Did you know that yeast infections are not just for girl parts? Man parts can get them too.

Call your primary care, it's an easy fix and you can feel better in less than a few hours. You may be beyond regular office hours, in which case you can look up topical ointments exactly for this problem. It may come in a pink box but easier than dealing with it another night, right?
posted by eatdonuts at 4:53 PM on July 7, 2010


I'm gonna say hives, too, due to the stress of your imminent offspring arrival. Take a Benadryl and see if it doesn't go away, but I've never had any luck with topicals.

Hives = antihistamines.
posted by rhizome at 4:56 PM on July 7, 2010


I'd take Benadryl and double up at night before you go to sleep.

It really does sound either like an allergic reaction to the Augmentin (pretty common), or hives (also common). Since your wife is almost due, that could be the increased stress that lead to hives.
posted by misha at 6:05 PM on July 7, 2010


I've found that Zyrtec works much better for hives than Benadryl. It's also OTC, so getting it should be easy. It's supposed to be one of the things Zyrtec does better than anything else to boot.
posted by fiercekitten at 9:01 PM on July 7, 2010


« Older Since I was about 12 I've been...   |  In what way(s) might the Unite... Newer »
This thread is closed to new comments.